Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 129, NWS Tucson, AZ

September 13, 2006Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 13, 2006, 2:52 PM MST for Cochise County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2006, 2:52 PM MST (21:52 UTC)
Expired
Sep 13, 2006, 3:15 PM MST
In force
23 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 71 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 132152
SVRTWC
AZC003-132215-
/O.NEW.KTWC.SV.W.0129.060913T2152Z-060913T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
252 PM MST WED SEP 13 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA

* UNTIL 315 PM MST

* AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PEARCE-SUNSITES...OR ABOUT 22 MILES SOUTH OF WILLCOX...AND MOVING
  NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KANSAS SETTLEMENT BY 315 PM MST

LAT...LON 3191 10999 3180 10968 3211 10970 3222 11008

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 132206
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
306 PM MST WED SEP 13 2006

AZC003-132215-
/O.CON.KTWC.SV.W.0129.000000T0000Z-060913T2215Z/
COCHISE AZ-
306 PM MST WED SEP 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR CENTRAL COCHISE COUNTY...

AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
PEARCE-SUNSITES...OR ABOUT 20 MILES SOUTH OF WILLCOX...MOVING NORTH
AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTHWEST OF KANSAS SETTLEMENT BY 315 PM MST

LAT...LON 3191 10999 3176 10964 3212 10969 3224 11001

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 132213
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
312 PM MST WED SEP 13 2006

AZC003-132222-
/O.EXP.KTWC.SV.W.0129.000000T0000Z-060913T2215Z/
COCHISE AZ-
312 PM MST WED SEP 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCHISE COUNTY EXPIRES
AT 315 PM MST...

AT 312 PM MST...THE THUNDERSTORM THAT MOVED THROUGH THE 
PEARCE-SUNSITES AREA HAD WEAKENED TO BELOW SEVERE LEVELS.

LAT...LON 3191 10999 3176 10964 3212 10969 3224 11001

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:50 PM MST, 2 minutes earlier.

Area forecast discussion, Sep 13, 2:50 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST WED SEP 13 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE SLOWLY NORTHEAST OVER
ARIZONA TODAY. THIS SYSTEM WILL BRING ANOTHER ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS TODAY INTO THIS EVENING. A DEEP TROUGH OF
LOW PRESSURE NEAR THE PACIFIC NORTHWEST WILL MOVE ACROSS THE GREAT
BASIN REGION FRIDAY...AND TO THE CENTRAL PLAINS STATES BY SUNDAY.
MUCH DRIER AIR WILL OVERSPREAD THE AREA BY THE END OF THE WEEK WITH
GENERALLY CLEAR SKIES ON TAP THIS WEEKEND.

&&

.DISCUSSION...MID-UPPER LOW IS CURRENTLY JUST WEST OF PHOENIX...WITH
VORT CENTER OUT IN FRONT...SHOWING UP NICELY ON WV IMAGERY NEAR THE
WHITE MOUNTAINS. LOW PROGGED TO SLOWLY DRIFT NORTH TOWARDS FLAGSTAFF
DURING THE DAY AND OPEN UP OVERNIGHT...AS IT SHIFTS OVER THE FOUR
CORNERS. PW VALUES AT 1.15...WHICH IS DOWN A COUPLE OF TENTHS VERSUS
TUESDAY AFTERNOON AND IS DUE TO MID-LEVEL DRYING NOTED ON WATER
VAPOR IMAGERY. DRY SLOT SHOWN NICELY ON GOES PW SAT FROM NRN SONORA
TO SIERRA VISTA...SOME QUESTION AS TO HOW FAR WEST THIS WILL WRAP
INTO SYSTEM. PW VALUES ARE UNDER .75 IN THIS DRY SLOT...SO THIS MAY
ACT TO SQUASH CONVECTIVE DEVELOPMENT OVER THE FAR SE...BUT MAY
ENHANCE IT WEST AND NORTH...AS MOISTURE CONVERGENCE SETS UP. DESPITE
THIS THERE IS SOME INCREASE IN LOW LEVEL MOISTURE WITH DEWPOINTS
NEAR 60 DEGS...EXPECT TO MIX OUT INTO THE LOWER 50S THIS
AFTERNOON...AS THE BOUNDARY LAYER BECOMES WELL MIXED BY ABUNDANT
SOLAR INSOLATION. SHEAR MUCH LESS THAN YESTERDAY...SO WOULD EXPECT
STORMS TO BE LESS ORGANIZED. HOWEVER...WITH MID-LEVEL COLD POOL
SHIFTING OVER AREA WOULD NOT BE SURPRISED TO SEE SMALL AND A FEW
STRONGER WIND GUSTS WITH ACTIVITY.

ABUNDANT SUNSHINE UNDER MID-LEVEL COLD POOL WILL ALLOW STORMS TO
ACHIEVE SCATTERED CATEGORY THIS EVENING EASTERN HALF OF THE CWA
AND THIS IS HANDLE WELL IN THE FORECAST. MUCH STRONGER WESTERLY FLOW
WILL DEVELOP ON THURSDAY FOR SIGNIFICANT DRYING...WITH SCATTERED
POPS CONFINED TO THE FAR EAST AND ONLY ISOLATED TUCSON-NOGALES
AREAS. CONTINUED DRYING FRIDAY..AS GREAT BASIN TROUGH DEEPENS AND
WESTERLY FLOW SCOURS OUT MOST OF THE MOISTURE. THINGS WILL REMAIN
DRY AND IN FACT MOSTLY CLEAR SAT-MONDAY...AS THE DRIEST AIRMASS
SINCE MAY SPREADS OVER SE ARIZONA. THIS MAY BE SHORT-LIVED...AS
MODELS HINT AT MOISTURE FROM TROPICAL SYSTEM BEING PULLED NORTH BY
EASTERN PACIFIC TROUGH LATE TUESDAY AND INTO THE MIDDLE OF NEXT
WEEK. WILL WAIT FOR SEVERAL MODEL RUNS TO STRING TOGETHER WITH THIS
DEPICTION BEFORE BUYING INTO THIS SOLUTION AND KEEP A ZERO POP
FORECAST IN THE EXTENDED FOR NOW.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 12, 3:08 PM MST, 23 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
308 PM MST TUE SEP 12 2006

AZZ029-030-032>035-131300-
SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
308 PM MST TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM WEDNESDAY...

NUMEROUS THUNDERSTORMS HAVE ALREADY DEVELOPED THIS AFTERNOON
ACROSS MUCH OF SOUTHEAST ARIZONA AS AN AREA OF LOW PRESSURE OVER
NORTHERN MEXICO FEEDS MONSOON MOISTURE INTO THE REGION. THESE
THUNDERSTORMS ARE MOVING NORTH AT 15 MPH AND WILL CONTINUE TO
PRODUCE HEAVY RAINFALL WITH RATES OF ONE INCH PER HOUR POSSIBLE.
SOME OF THESE STORMS WILL BE SEVERE WITH STRONG GUSTY WINDS AND
HAIL UP TO THREE QUARTER INCH IN DIAMETER. THE THREAT FOR SEVERE
THUNDERSTORMS WILL END AFTER SUNSET...HOWEVER THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA OVERNIGHT CONTINUING THE FLASH FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DEPENDING ON THE AMOUNT OF SUNSHINE...ANOTHER ROUND OF STRONG
THUNDERSTORMS IS POSSIBLE ON WEDNESDAY BEFORE A SIGNIFICANT DRYING
TREND TAKES PLACE BY THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-131300-
NORTHERN GREENLEE COUNTY-
308 PM MST TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS THUNDERSTORMS HAVE ALREADY DEVELOPED THIS AFTERNOON
ACROSS MUCH OF SOUTHEAST ARIZONA AS AN AREA OF LOW PRESSURE OVER
NORTHERN MEXICO FEEDS MONSOON MOISTURE INTO THE REGION. THESE
THUNDERSTORMS ARE MOVING NORTH AT 15 MPH AND WILL CONTINUE TO
PRODUCE LOCALIZED AREAS OF HEAVY RAINFALL. SOME OF THESE STORMS
WILL BE SEVERE WITH STRONG GUSTY WINDS AND HAIL UP TO THREE QUARTER
INCH IN DIAMETER. THE THREAT FOR SEVERE THUNDERSTORMS WILL END
AFTER SUNSET...HOWEVER THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DEPENDING ON THE AMOUNT OF SUNSHINE...ANOTHER ROUND OF STRONG
THUNDERSTORMS IS POSSIBLE ON WEDNESDAY BEFORE A SIGNIFICANT DRYING
TREND TAKES PLACE BY THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-131300-
WESTERN PIMA COUNTY-
308 PM MST TUE SEP 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS WESTERN PIMA COUNTY AS AN AREA OF LOW PRESSURE OVER
NORTHERN MEXICO FEEDS MONSOON MOISTURE INTO THE REGION. THESE
THUNDERSTORMS WILL MOVE NORTH AT 5-10 MPH AND WILL PRODUCE
LOCALIZED AREAS OF HEAVY RAINFALL. SOME OF THESE STORMS WILL BE
SEVERE WITH STRONG GUSTY WINDS AND HAIL UP TO THREE QUARTER INCH
IN DIAMETER. THE THREAT FOR SEVERE THUNDERSTORMS WILL END AFTER
SUNSET...HOWEVER THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
DEPENDING ON THE AMOUNT OF SUNSHINE...ANOTHER ROUND OF STRONG
THUNDERSTORMS IS POSSIBLE ON WEDNESDAY BEFORE A SIGNIFICANT DRYING
TREND TAKES PLACE BY THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 12:35 PM MSTSevere Thunderstorm WarningTWCGraham40 min
Sep 13, 2:15 PM MSTFlash Flood WarningTWCGreenlee2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.